Menopause Home > Prempro and Weight Gain
Clinical studies on Prempro and weight gain have suggested that this medication probably does not cause weight gain. Although women often gain weight while taking medications such as Prempro, this is likely due to factors such as a poor diet and inactivity. If you are taking Prempro and weight gain becomes a problem, try limiting your alcohol intake and eating a heart-healthy diet.
Does Prempro Cause Weight Gain?Prempro™ (conjugated estrogens/medroxyprogesterone) is a prescription hormone replacement medication. Contrary to popular belief, Prempro probably does not cause weight gain for most women.
Prempro, Weight Gain, and Clinical StudiesClinical studies have indicated that Prempro likely does not cause weight gain, especially when used at the lower dosages that are currently recommended. Although women who are taking the drug sometimes gain weight, this weight gain is probably not caused by the medication. In several studies, there were no significant differences in weight gain between women who took Prempro (or similar medications) and those who did not. While it may be easy to blame weight gain on Prempro, the real causes are probably poor diet, inactivity, and other factors.
Prempro and Weight Gain: SuggestionsIf you are noticing weight gain while taking Prempro, there are some things you can do to get your weight back under control. Some suggestions include:
- Limit your intake of alcohol or other "empty" calories (such as full-sugar soda, candy, and desserts).
- Participate in regular physical activity for at least 30 minutes a day on most days of the week.
- Eat a heart-healthy diet. This diet should include:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts
- Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.